Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 127, NWS Columbia, SC

July 3, 2005Columbia County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2005, 5:01 PM EDT for Columbia County, McDuffie County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 5:01 PM EDT (21:01 UTC)
Expired
Jul 3, 2005, 5:45 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Columbia County, GA, McDuffie County, GA

The radar

The Columbia radar (KCAE), 125 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 032104
SVRCAE
GAC073-189-032145-
/O.NEW.KCAE.SV.W.0127.050703T2101Z-050703T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HARLEM...OR ABOUT
  9 MILES WEST OF GROVETOWN...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARLEM BY 515 PM EDT
  GROVETOWN BY 515 PM EDT
  CAMPANIA BY 515 PM EDT
  BERZELIA BY 515 PM EDT

EXPECT WIND GUSTS NEAR 60 MPH AND VERY HEAVY RAIN WITH THIS
THUNDERSTORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3351 8242 3335 8242 3335 8237 3338 8228
      3348 8213 3356 8225

$$
RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:10 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 3, 1:10 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
110 PM EDT SUN JUL 3 2005

.SHORT TERM (TONIGHT)...
WEAK FRONTAL BOUNDARY ACROSS THE AREA THROUGH THIS EVENING...WILL
BECOME FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS AS LOW LEVEL
CONVERGENCE INCREASES. SURFACE CHART SHOWS FRONT ACROSS CENTRAL MIDLANDS
NEAR CAE TO NORTH OF AGS. SOUNDINGS SHOW LOTS OF LOW TO MID LEVEL
MOISTURE ACROSS THE AREA. PRECIP WATERS ABOVE 2.00 INCHES. AIRMASS
EAST AND SOUTH OF CAE MODERATE TO STRONG INSTABILITY WITH LI
AROUND -7. CAPES AROUND 3500 J/KG. SURFACE THETA-E RIDGE EXTENDING
NORTH FROM LOW COUNTRY ACROSS EASTERN MIDLANDS. MID LEVEL SHORT
WAVE APPROACHING FROM EASTERN ALABAMA SHOULD MOVE ACROSS THE AREA
THIS EVENING. THUNDERSTORMS DEVELOPING NOW IN EAST CENTRAL GEORGIA
AHEAD OF SHORT WAVE. MID LEVEL DRYING NOTICED ON WATER VAPOR MAY
ENHANCE DOWNDRAFTS...BUT MAIN THREAT LOCALIZED HEAVY RAIN WITH
SLOW MOVING STORMS. WILL CONTINUE CURRENT FORECAST OF LIKELY POPS
THIS EVENING THEN DIMINISHING LATE EVENING/OVERNIGHT. FRONT
REMAINS ACROSS REGION MONDAY INTO TUESDAY...WEAK AREAS OF LOW
PRESSURE MOVING ALONG FRONT MAY ENHANCE CONVECTION...ESPECIALLY IN
THE AFTERNOON. SHORT WAVES HARD TO TIME. LOW LEVEL MOISTURE
THROUGH PERIOD. ETA BUFKIT DATA SHOWS MID LEVEL DRYING
MONDAY...AND INCREASING INSTABILITY. PREFER HIGHER MAV GUIDANCE
WITH LITTLE CHANGE IN AIRMASS FOR MONDAY. LOW LEVEL WARM AIR
ADVECTION TUESDAY AND MOISTURE ADVECTION LATE...WILL CONTINUE
CHANCE POPS...MAINLY AFTERNOON/EVENING.

&&

.LONG TERM (MONDAY THROUGH SUNDAY)...
CONTINUED THREAT OF AFTERNOON CONVECTION THROUGH MOST OF
EXTENDED PERIOD. AMPLIFYING UPPER TROUGH IN THE EAST
WEDNESDAY/THURSDAY WITH COLD FRONT APPROACHING FROM THE WEST.
WILL CONTINUE CHANCE POPS THROUGH FRIDAY. LOWER CHANCES NEXT
WEEKEND AS FRONT POSSIBLY MOVES SOUTH OF THE AREA. TEMPERATURES
NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION...
HEATING AND CONVERGENCE ASSOCIATED WITH THE DIFFUSE FRONT EXTENDING
THROUGH THE FORECAST AREA WILL CONTINUE TO HELP CAUSE SCATTERED
TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING WITH IFR
CONDITIONS. EXPECT VFR CONDITIONS AWAY FROM THUNDERSTORMS. HIGH
LOW-LEVEL MOISTURE AND DIURNAL COOLING SUPPORTS IFR CEILINGS LATE
TONIGHT AND EARLY MONDAY MORNING.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AWP...SHORT/LONG TERM.
RJL...AVIATION.
Hazardous weather outlook, Jul 3, 6:10 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
610 AM EDT SUN JUL 3 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
610 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT

HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WIND GUSTS...HAIL
AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Jul 3, 4:03 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     SALUDA                  34.00N 81.77W
07/03/2005                   SALUDA             SC   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN IN CITY. HWY 502 AND
            BATESBURG HWY...TREES DOWN. FLOODING ON BATESBURG HWY
            NEAR THE BRIDGE IN TOWN.

&&

DS
Local storm report, Jul 3, 4:57 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          1 SW NEWBERRY           34.27N 81.62W
07/03/2005                   NEWBERRY           SC   LAW ENFORCEMENT

            NEWBERRY COUNTY SHERIFF OFFICE REPORTED TORNADO TOUCHDOWN
            AT HWY SC 121 AND BELFAST RD. NUMEROUS TREES DOWN.

&&

DS

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.